Format

Send to

Choose Destination
Postgrad Med. 1988 Nov 1;84(6):107-9.

Liver tumor in long-term user of oral contraceptives.

Author information

1
University of Florida College of Medicine, Lake City.

Abstract

Oral contraceptives are implicated in the development of some liver tumors. Paralleling the widespread use of these drugs has been an increase in reported cases of hepatic cell adenomas. Large, multiple tumors, often manifested by spontaneous rupture and hemoperitoneum, have been associated with prolonged use of oral contraceptives. When use of oral contraceptives is discontinued, the hepatic cell adenoma regresses.

PIP:

A 36 year old obese and hypertensive woman visited her family physician because she felt dizzy and generally weak for 3 days. Even though she had been advised to stop taking the combined oral contraceptive (OC) containing 50 ug ethinyl estradiol and .5 mg norgestrel, at the time she consulted the physician she had been using it for 6 years. Upon admission to a South Carolina hospital, she stopped taking the OC. After appropriate treatment, her condition soon stabilized. The next day, however, she had a fever of 39.44 degrees Celsius, abdominal pain, generalized abdominal tenderness, and rebound tenderness. These symptoms continued through a 2nd day and a laparotomy was warranted. A 15x10 cm hepatic cell adenoma on the right lobe of the liver caused hemorrhaging in the peritoneal cavity. In addition, a 5-6 cm mass was found on the inferior surface of the left lobe. A liver spleen scan 3 weeks following surgery indicated diminished activity at the tumor site on the right lobe. 1 1/2 years later, physicians excised the now reduced tumor (4x2 1/2 cm) on the left lobe and the right lobe adenoma had necrotized and regressed. 15 months following excision of the left lobe tumor, a needle liver biopsy showed a mild, fatty change in the liver. No further liver problems have developed. Research demonstrates that prolonged use of OCs predisposes women to the development of hepatic cell adenoma, and large multiple tumors are associated with especially lengthy use. Research also indicates that when OC use stops, these tumors regress, but can reoccur if OC use or any estrogen therapy is reinstituted or if pregnancy occurs.

PMID:
2847128
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center